Report Urges Parents To Seek Safer Alternatives To Codeine For Cough Suppression In Kids

NEW YORK (CBSNewYork) — There was a warning Monday, for parents about a common pain and cough medicine.

A new report found some potentially deadly dangers connected with codeine. But as CBS2’s Dr. Max Gomez reported, there are some good alternatives.

Codeine has been used for pain relief and cough suppression in children since the 1800s.

It’s the most commonly used opiate, but codeine comes with more dangerous side effects than others do in children.

When it comes to coughing, it may not work at all.

A new report from the American Academy of Pediatrics say doctors and parents should stop giving codeine to children under 18.

“There have been deaths associated with codeine use in children undergoing tonsillectomy, but not just tonsillectomy — in other settings as well, and particularly children who have problems with sleep apnea,” Dr. Randall Flick said.

Codeine has been linked to dangerous side effects and rare deadly breathing reactions, but some doctors still prescribe it to treat pain or cough in kids.

The body turns codeine into morphine and experts say — depending on how fast the body breaks it down — some children can get too much of the drug.

Surprisingly, despite previous warnings from the American Academy of Pediatrics, and the FDA, the drug is still available in over the counter cough medicines in many states.

Dr. Flick from the Mayo Clinic was part of an FDA panel last year that found no evidence that codeine works for cough.

In fact, the Academy of Pediatrics said there’s little evidence that any cough suppressant is safe and effective in children.

It recommended a little honey instead, but only in children age one and older.

When it comes to pain, other opioids as well as non-narcotic pain killers like acetaminophen and ibuprofen are safer alternatives.

All opioids depress breathing to some extent. That’s why alcohol and narcotics are a dangerous mix. Some — like codeine in children — are riskier than others.

An FDA review found there were 21 deaths from codeine in children from 1965 to 2015, and more than 60 cases of severe breathing reactions.

 

Comments

Leave a Reply

Fill in your details below or click an icon to log in:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From CBS New York

WFAN Football Cruise Drip
1010 WINS Special
WCBS 880 Breakfast

Listen Live